09/15/2010 // US // TiffNews10 // News Desk
Washington – A new study suggests antibiotics may have a harmful impact on the stomach. As reported by Reuters, researchers found that antibiotics may suppress needed digestive bacteria, and have unexpected health consequences.
Les Dethlefsen and David Relman of Stanford University in California are quoted as writing of the research, “The effect of ciprofloxacin on the gut microbiota was profound and rapid… By one week after the end of each course, communities began to return to their initial state, but the return was often incomplete.”
The researchers are further quoted as writing, “One potential ramification of the altered community is an enhanced carriage of antibiotic-resistance genes in the human population… Every course of antibiotics may represent another roll of the dice.”
More information about the study may be available in the Proceedings of the National Academy of Sciences, which may be found at http://www.pnas.org/cgi/doi/10.1073/pnas.1000087107.
The latest in Health News